|Posted on Wednesday, December 18, 2002 - 6:37 am: |
I have a 5 month old daughter whom I am breastfeeding and I recently got the Depo Provera shot. Are there any health risks to her that the doctor did not tell me about? Could her sudden inability to sleep through the night be related?
|Posted on Wednesday, December 18, 2002 - 8:59 am: |
Michelle, in short the long term health risks of depo-provera to breast fed humans are not known. Researchers have not found them, yet. From a simple understanding of how hormones work in our bodies there is no doubt in my mind that Depo-Provera could affect a babies ability to sleep.
Depo Provera is Medroxyprogesterone. A progestin. It is not a human or animal hormone, it exists no where else in nature. It is called a progesterone hormone because it is made from progesterone however it is NOT real progesterone. It is more dominant than real progesterone and to some extent blocks the progesterone receptors in the body from receiving the real progesterone.
Breast feeding women must not take depo-provera while pregnant or during the first 6-weeks after birth as the risks to the baby are significant.
Medroxyprogesterone passes into breast milk so the baby definitely gets it but researchers haven't yet determined what the long term affects are. A study done in Thailand found a delay in onset of reported pubic hair growth among Depo Provera exposed girls over age 10. Since researchers have not found notable problems caused by depo provera the medical community is assuming that it is safe. However, since medroxyprogesterone is not a natural substance and it is definitely passed on to breast-feeding babies there most certainly should be consequences. Long term studies (20-60 years later) should be performed to assess the ability of exposed babies to reproduce, to determine if there is increased cancer risks, increase in heart issues, increase in mental/brain function issues etc. This type research has not been done. Bottom line is if it isn't natural and was never intended by our creator to be in our bodies then there will be consequences. It is just a matter of how severe. If depo provera can retard pubic hair growth 10 years later it will definitely have other long term affects in the body.
UPJOHN & Pharmacia - the manufacturers of depo provera list the possible side affects via a pdf file that can be found at
IRREGULAR MENSTRUAL BLEEDING
BREAST SWELLING AND TENDERNESS
SWELLING OF THE HANDS AND FEET
WEAKNESS OR FATIQUE
DECREASED SEXUAL DESIRE
VAGINAL DISCHARGE OR IRRITATION
NO HAIR GROWTH OR EXCESSIVE HAIR LOSS
it also states...
that other reported problems that could be serious include..
convulsions, jaundice, urinary tract infections, allergic reactions, fainting, paralysis, osteoporosis, lack of return to fertility, deep vein thrombosis, pulmonary embolus, breast cancer or cervical cancer.
If these are possible in adults, why would we ever recommend it to breast feeding mothers?
Medroxyprogesterone is in the FDA pregnancy category X. This means that medroxyprogesterone is known to cause birth defects in an unborn baby. Hormonal changes during pregnancy can have very serious negative effects on a developing baby.
|Posted on Monday, May 12, 2003 - 10:55 am: |
I recently visited my doctor for advice before going on the oral contraceptive pill. She suggested I test my levels of progesterone and proto-lactin to see if the levels were ok for use of the pill. My proto lactin came out as 13.7 which she said was ok, but my progesterone was 3.1 which she said was too low and thus using the pill may further lower my fertility.
Am I infertile?
|Posted on Tuesday, October 18, 2005 - 1:54 pm: |
I had a pregnancy test - negative, then took a depo shot. couple weeks later, I took two tests and both are positive. Don't know what to do now. Will depo during the first trimester harm the baby?
|Posted on Tuesday, October 18, 2005 - 2:26 pm: |
Although depo-subQ provera 104 should not be used during pregnancy, there appears to be little or no increased risk of birth defects in women who have inadvertently been exposed to medroxyprogesterone acetate injections in early pregnancy. Neonates exposed to medroxyprogesterone acetate in-utero and followed to adolescence showed no evidence of any adverse effects on their health including their physical, intellectual, sexual or social development.
13. Nursing Mothers
Although the drug is detectable in the milk of mothers receiving Depo-Provera CI (150 mg), milk composition, quality, and amount are not adversely affected. Neonates and infants exposed to medroxyprogesterone acetate from breast milk have been studied for developmental and behavioral effects through puberty, and no adverse effects have been "noted".
Depo contains medroxyprogesterone acetate, a progesterone counterfeit drug. Even though similar to real progesterone, medroxyprogesterone acetate is a foreign substance and will impact the normal function of the body. Interestingly, our Renewed Balance Natural Progesterone Cream was outlawed in Canada (only due to drug company pressures). The reason that was cited is that progestins can cause damage to a fetus and as such should be available by prescription only. (Ignorantly Health Canada didn't know that natural progesterone is not a progestin but rather the real hormone.) So it is amazing that in one corner the drug companies use the "progestins can harm unborn babies" argument to stop their competition but on the other hand when it comes to talking about their own product they say "there appears to be little or no increased risk of birth defects ".
If it were me, I would pray & ask forgiveness for trusting in drugs and believe God to perfectly form the baby in your womb.
|Posted on Thursday, May 18, 2006 - 5:39 pm: |
I have been off Depo Provera for 9 months now. A few days ago I went to the doctor and had a pregnancy test done. It came back positive! Can my recent use of this form of birth control affect my unborn child? If so, would it be serious enough for an abortion? Please help!
|Posted on Thursday, May 18, 2006 - 5:48 pm: |
9 months is good. The more time to allow the body to adjust and get rid of this progesterone counterfeit the better.
Eat pleanty of fresh raw produce, pleanty of water, get some exercise regularly and enjoy the pregnancy. Definitely, don't have an abortion. That is like (but worse) having your breasts removed just because someone in your family had breast cancer.
Believe God for his blessing on your child and enjoy your pregnancy. :o)
|Posted on Tuesday, May 30, 2006 - 6:02 pm: |
I have had 2 miscarriages this year. I lost the first one in Feb. I was 7 weeks. The 2nd one I lost in April, I was 5 weeks. My progestrone level was only 3. My doctor said when I become pregnant again to take a progestrone pill 1x a day. Does anyone have any advice or experienced this before?
|Posted on Tuesday, May 30, 2006 - 6:38 pm: |
Jessie - definitely. Progesterone must be maintained by the body for the first 3 months of pregnancy. After that the placenta takes over and produces lots of progesterone. If the progesterone that the body produces drops too low during those first 3 months, it tells the body that the pregnancy is not viable & to abort the cycle. I know it is common for drs to recommend progesterone suppositories to women prone to misscarriages. A good natural progesterone cream would also work.